Acute pulmonary embolism in a patient with neuroleptic malignant syndrome
Keywords:NMS, Antipsychotics, Acute pulmonary embolism
Neuroleptic malignant syndrome (NMS) is a life-threatening complication seen in psychiatric patients exposed to antipsychotic medications. NMS is associated with medication with dopamine antagonist action. The typical tetrad of symptoms of NMS includes fever, muscle rigidity, altered mental status and autonomic dysfunction. Acute pulmonary embolism is one of the major complications seen in patients diagnosed with neuroleptic malignant symptoms. Here we present a case report of a 64 years old female with a history of psychiatric illness, presented with fever, rigidity and altered mental status and diagnosed to have NMS. Later her condition was complicated by pulmonary embolism. She was treated with bromocriptine and heparin infusion and improved symptomatically.
Chandran GJ, Mikler JR, Keegan DL. Neuroleptic malignant syndrome: case report and discussion. Can Med Asso J. 2003;169(5):439-42.
Berman BD. Neuroleptic malignant syndrome: a review for neuro hospitalists. Neurohospitalist. 2011;1(1):41-7.
Nester EGV, Verbrugger W, Leyer M. Deep vein thrombosis and pulmonary emboli in psychiatric settings. Euro J Psy. 2009;23:19-30.
Caroff SN, Mann SC. Neuroleptic malignant syndrome. Med Clin North Am. 1993;77(1):185-202.
Velamoor R. Neuroleptic malignant syndrome: A neuro-psychiatric emergency: Recognition, prevention, and management. Asian J Psychiatr. 2017;29:106-9.
Martinez Licha CR, McCurdy CM, Maldonado SM, Lee LS. Current Management of Acute Pulmonary Embolism. Ann Thorac Cardiovasc Surg. 2020;26(2):65-71.
Almegren M. Pulmonary embolism in a patient with neuroleptic malignant syndrome. Hematol Rep. 2018;10(4):7753.
Mathew JC, Pillai U, Lacasse A. Extensive Deep Venous Thrombosis in a Patient with Neuroleptic Malignant Syndrome despite Being on Prophylaxis. Case Rep Psychiatry. 2011;2011:258172.
Strawn JR, Keck PE Jr, Caroff SN. Neuroleptic malignant syndrome. Am J Psychiatry. 2007;164(6):870-6.
Howard L. Acute pulmonary embolism. Clin Med (Lond). 2019;19(3):243-7.